Double diffusion-driven convective instability of three-dimensional fluid-saturated geological fault zones heated from below

Chongbin Zhao, B. E. Hobbs, A. Ord, Shenglin Peng, H. B. Mühlhaus, Liangming Liu

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

We conduct a theoretical analysis to investigate the double diffusion-driven convective instability of three-dimensional fluid-saturated geological fault zones when they are heated uniformly from below. The fault zone is assumed to be more permeable than its surrounding rocks. In particular, we have derived exact analytical solutions to the total critical Rayleigh numbers of the double diffusion-driven convective flow. Using the corresponding total critical Rayleigh numbers, the double diffusion-driven convective instability of a fluid-saturated three-dimensional geological fault zone system has been investigated. The related theoretical analysis demonstrates that: (1) The relative higher concentration of the chemical species at the top of the three-dimensional geological fault zone system can destabilize the convective flow of the system, while the relative lower concentration of the chemical species at the top of the three-dimensional geological fault zone system can stabilize the convective flow of the system. (2) The double diffusion-driven convective flow modes of the three-dimensional geological fault zone system are very close each other and therefore, the system may have the similar chance to pick up different double diffusion-driven convective flow modes, especially in the case of the fault thickness to height ratio approaching 0. (3) The significant influence of the chemical species diffusion on the convective instability of the three-dimensional geological fault zone system implies that the seawater intrusion into the surface of the Earth is a potential mechanism to trigger the convective flow in the shallow three-dimensional geological fault zone system.

Original languageEnglish
Pages (from-to)373-391
Number of pages19
JournalMathematical Geology
Volume37
Issue number4
DOIs
Publication statusPublished - 1 May 2005
Externally publishedYes

    Fingerprint

Cite this